Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 23, NWS Las Vegas, NV

July 22, 2020Lincoln County, Nevada

NWS Las Vegas, NV issued this red flag warning at Jul 22, 2020, 1:12 PM PDT for Lincoln County, Nevada. It took effect at Jul 23, 2020, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2020, 1:12 PM PDT (20:12 UTC)
In effect from
Jul 23, 2020, 10:00 AM PDT
Expired
Jul 23, 2020, 8:00 PM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4012 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS85 KVEF 222012
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
112 PM PDT Wed Jul 22 2020


NVZ461-230415-
/O.UPG.KVEF.FW.A.0012.200723T1700Z-200724T0300Z/
/O.NEW.KVEF.FW.W.0023.200723T1700Z-200724T0300Z/
/O.CON.KVEF.FW.W.0022.000000T0000Z-200723T0400Z/
Lincoln County/Ely Dispatch-
112 PM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR STRONG SOUTH WINDS AND LOW RH...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT THURSDAY FOR
STRONG SOUTH WINDS AND LOW RH...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM PDT Thursday. The
Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Nevada fire zone 461.

* WIND...Today and Thursday, afternoon sustained winds of 20-30 
  mph with gusts up to 40 mph will be possible.

* HUMIDITY...5-15 percent.

* IMPACTS...High winds and low RH values could result in the
  rapid spread of wildfires today and Thursday. Existing fires 
  could be exacerbated. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ101-102-NVZ460-462>466-230400-
/O.CON.KVEF.FW.W.0022.000000T0000Z-200723T0400Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
112 PM PDT Wed Jul 22 2020 /112 PM MST Wed Jul 22 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT /9 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RH FOR ALL FIRE ZONES IN
SOUTHERN NEVADA AND NORTHWEST ARIZONA...

* AFFECTED AREA...In Arizona, Fire weather zone 101 and 102. In 
  Nevada...Fire weather zones 460, 461, 462, 463, 464, 465, and 
  466. 

* TIMING...Today from 11 AM to9 PM.

* WIND...Winds today will be more widespread in nature, with 
  sustained winds of 20-30 mph and gusts up to 40 mph possible.

* HUMIDITY...5-15 percent.

* IMPACTS...Strong winds and low RH could result in the rapid 
  spread of new wildfires or exacerbate ongoing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
3 follow-up statements
617 
WWUS85 KVEF 230359
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
859 PM PDT Wed Jul 22 2020

NVZ461-231200-
/O.EXP.KVEF.FW.W.0022.000000T0000Z-200723T0400Z/
/O.CON.KVEF.FW.W.0023.200723T1700Z-200724T0300Z/
Lincoln County/Ely Dispatch-
859 PM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
THURSDAY FOR STRONG SOUTH WINDS AND LOW RH...
...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
STRONG SOUTH WINDS AND LOW RH...

* AFFECTED AREA...Nevada fire zone 461.

* WIND...Thursday afternoon, sustained winds of 20 to 30 mph with
  gusts up to 40 mph will be possible.

* HUMIDITY...5 to 15 percent.

* IMPACTS...High winds and low RH values could result in the rapid
  spread of wildfires today and Thursday. Existing fires could get
  worse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ101-102-NVZ460-462>466-230500-
/O.EXP.KVEF.FW.W.0022.000000T0000Z-200723T0400Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
859 PM PDT Wed Jul 22 2020 /859 PM MST Wed Jul 22 2020/

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT /9 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RH FOR ALL FIRE ZONES IN
SOUTHERN NEVADA AND NORTHWEST ARIZONA...

Winds have begun to settle down this evening, so the Red Flag
Warning has been allowed to expire.

$$

Morgan

weather.gov/lasvegas
578 
WWUS85 KVEF 231109
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
409 AM PDT Thu Jul 23 2020


NVZ461-240300-
/O.CON.KVEF.FW.W.0023.200723T1700Z-200724T0300Z/
Lincoln County/Ely Dispatch-
409 AM PDT Thu Jul 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR STRONG SOUTH WINDS AND LOW RH...

* AFFECTED AREA...Nevada fire zone 461.

* WIND...This afternoon, sustained winds of 20 to 25 mph with 
  gusts up to 35 mph will be possible. 

* HUMIDITY...5 to 15 percent.

* IMPACTS...High winds and low RH values could result in the rapid
  spread of wildfires today. Existing fires could get worse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
107 
WWUS85 KVEF 240236
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
736 PM PDT Thu Jul 23 2020

NVZ461-240345-
/O.EXP.KVEF.FW.W.0023.000000T0000Z-200724T0300Z/
Lincoln County/Ely Dispatch-
736 PM PDT Thu Jul 23 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG SOUTH WINDS AND LOW RH...

Winds were subsiding this evening, so the Red Flag Warning will be
allowed to expire.

$$

Morgan

weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 22, 1:12 PM PDT, 0 minutes earlier.

Area forecast discussion, Jul 22, 1:12 PM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
112 PM PDT Wed Jul 22 2020

.SYNOPSIS....Widespread gusty winds will continue through the
afternoon as a low pressure system drops over central California.
Temperatures will decrease several degrees Thursday along with more
breezy to windy conditions. Increasing monsoon moisture over Arizona
will lead to chances for thunderstorms over Mohave County each
afternoon through Friday.

&&

SHORT TERM...through Friday Night.

Main concerns and impacts over the next few days will be centered
around fire danger across the southern Great Basin due to gusty
winds. There will also be a continued threat for isolated
thunderstorms across northern and eastern Mohave County each
afternoon.

An anomalous circulation - rotating off of the central Cali coast -
will work inland over the next day or so. As it treks overhead, a
dry southwesterly flow will temporarily scour out moisture lingering
across southern Nevada and southeast California, limiting any
convective threat for these areas through Thursday. That said,
lingering  mid-level moisture across northwest Arizona and Lincoln
County will promote isolated to scattered convection over the
Arizona Strip and northern Lincoln County through the late
afternoon.

The gradient winds associated with the translating shortwave will
enhance fire danger across the region today and again tomorrow,
though gusty winds will be more limited on Thursday. Low humidities
combined with these gusty winds prompted a Red Flag Warning today
(no changes there) and an upgrade to the Fire Wx Watch in Lincoln
County tomorrow (Thursday) to a Red Flag Warning. After the
shortwave moves to the east on Thursday gradients will relax and
winds will subside substantially by Friday, limiting fire danger.

Convection, as mentioned above, will be limited to northwest Arizona
through at least Thursday evening. Uncertainty in convective
coverage increases Thursday evening as outflow shooting westward
from central Arizona pushes across Mohave County and possibly all
the way into southern Nevada and a portion of southeast California.
This outflow may continue storm chances well into late Thursday
evening and possibly early Friday. Rainfall may be more efficient
with storms along the develop along the well-moistened cold pool, so
there will be a slight flash flood threat. As far as coverage, it's
still unclear how far west the cold pool will push. Convective
coverage on Friday will hinge on the extent of this moisture push.
Right now, thunderstorm chances will favor Mohave County on Friday
but we cannot rule out convective initiation over the Clark County
mountain Friday just yet.

Lastly, thanks to the anomalous disturbance moving through, the
region will benefit from slightly below normal temps for the next
few days.

LONG TERM...Saturday through next Wednesday.

Weak cyclonic flow will persist over the region through the weekend,
allowing for diurnal convection in the southern Sierra each
afternoon. This may also result in an increase moisture flux
northward up the Colorado river valley and into northwest Arizona,
keeping diurnal thunderstorm chances in those regions through the
weekend as well.

By early next week there is a signal from ensembles that the typical
monsoon ridge will become situated near the Four Corners,
potentially priming the pump for a moisture and elevate temps once
again as we head toward the end of July.

&&

.FIRE WEATHER...Main concern will be gusty winds this
afternoon and again on Thursday associated with a disturbance. Gusts
up to 40 MPH are possible this afternoon across the region and as a
result there is a Red Flag Warning in effect until 8 PM tonight. A
Red Flag Warning has also been issued for tomorrow (Thursday) for
Lincoln County where the strongest winds are expected. Isolated
thunderstorms will be possible across northwest Arizona each
afternoon through the weekend. Elsewhere, thunderstorm chances will
be below mentionable.

&&

.AVIATION...For McCarran...South-southwesterly winds are expected to
prevail through the rest of the afternoon, with gust potential up to
30 kts at times. Winds will subside after dark to at or below 8 kts
remaining out of the south-southwest. Winds will become gusty again
late tomorrow morning and through the afternoon hours. Wind
direction variability between 200-150 is likely through the early
afternoon before becoming predominantly southwesterly.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty south or southwest winds will be the main
aviation impacts across the region today. Gusts over 30 kts will be
possible across the region through the early evening and subsiding
after dark. Similar pattern expected tomorrow with winds increasing
and becoming gusty again by the late morning hours.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Boothe
AVIATION.....TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.